Pennsylvania, 2019Flooding in Pennsylvania, February 7 to 8, 2019
February 7 to 8, 2019 · NWS PBZ · 8 events in 3 counties and zones
Low pressure tracked across Ohio and Pennsylvania on February 6th, pushing a warm front northward which stalled over Pennsylvania. A second low pressure center tracked along this boundary, strengthening as it tracked into Michigan and Ontario.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked across Ohio and Pennsylvania on February 6th, pushing a warm front northward which stalled over Pennsylvania. A second low pressure center tracked along this boundary, strengthening as it tracked into Michigan and Ontario. Abundant moisture combined with isentropic lift to provide two main periods of rainfall, with another round of showers accompanying a cold front on the night of February 7th.
Rainfall totals from 7 AM on the 6th to 7 AM on the 8th totaled one to three inches across the area. The area of 2 inch or greater rainfall extended from Latrobe PA southwest through Uniontown and Waynesburg, and then across portions of the northern West Virginia panhandle south of Wheeling into portions of southeast Ohio. Flooding reports mainly consisted of overflowing streams and road flooding, although a couple of water rescues were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 7, 9:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 7, 9:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
930 PM EST Thu Feb 7 2019
.SYNOPSIS...
A crossing cold front will end the rain over the region early
on Friday. A brief period of cool and dry weather will follow
until active weather returns Sunday into next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
No further changes were needed for the eve update as rain
continues in advance of a cold front, with associated low
pressure digging over the Great Lakes.
Previous...
A late aftn update was issued to adjust wind gusts and precip.
probs. based on the latest radar, obs., and consensus short
model input.
Flood watch remains in effect, but fast movement of the system
and supporting elements should limit that threat and keep any
issues from being too widespread.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A rapid end to the precipitation shield is expected Friday
morning with the passage of the sfc cold front. Most of the
precipitation will be out of the area before its cold enough to
change to snow, but areas north of I-80 and along the eastern
ridge line could see this change over. Little to no
accumulation is expected.
Along and behind the front will be a significant increase in sfc
winds out of the WNW that will gradually taper off through Friday
afternoon. The increased mixing during this period will allow
for gusts up to 35kts, but should remain below advisory level
as the mixing won't reach the strongest winds located at the
800mb level.
The rest of Friday into Saturday will be characterized by dry
weather, decreasing cloud cover, and below normal temperatures.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A series of disturbances will cross the region beginning Sunday
and into the next work week. Due to residual cold temperatures,
the first will primarily bring snow to the region, though the
lack of deep moisture should keep accumulations light. The
ensuing disturbances will come with warmer temperatures and thus
more rainfall.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
While visibilities were expected to drop with both the warm
front and cold front passages, there was only a brief drop in
visibilities with heavier showers along the warm front, and
upstream obs show no reductions in visibility with the cold
front. So all TAFs were amended to remove visibility
restrictions, as well as raise ceilings in between the fronts as
nearly all sites are also reporting VFR ceilings.
A fine line on the Wilmington Ohio radar indicates the location
of the cold front, and coincident with the frontal passage are
winds gusting to 35-40 kt and ceilings dropping back to 1-2kft.
Have also amended all TAFs with updated timing of when the cold
front should move through and bring restrictions. Rain should
continue briefly with the frontal passage itself, then quickly
come to an end.
Maintained LLWS through the evening hours at all TAF sites with
a strong low- level jet ahead of the cold front.
MVFR ceilings will linger, with improvement back to VFR
possible by midday Friday.
.Outlook...
A disturbance moving off the Great Lakes is forecast to bring
the next general-restriction chance late Sunday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flood Watch until 7 AM EST Friday for OHZ039>041-048>050-
057>059-068-069.
PA...Flood Watch until 7 AM EST Friday for PAZ007>009-013>016-
020>023-029-031-073.
WV...Flood Watch until 7 AM EST Friday for WVZ001>004-012-021-509.
&&Hazardous weather outlook, Feb 7, 10:35 AM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1035 AM EST Thu Feb 7 2019
MDZ001-PAZ074>076-WVZ510>514-081545-
Garrett-Westmoreland Ridges-Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1035 AM EST Thu Feb 7 2019
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...Today and Tonight.
Up to 1 inch of rain will be possible through Friday morning that
could cause isolated flooding in small creeks and streams.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-WVZ001>004-012-021-509-081545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
1035 AM EST Thu Feb 7 2019
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 7, 5:37 PM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 PM EST THU FEB 7 2019
OHZ039-049-050-058-059-WVZ002>004-072330-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Marshall-Brooke-Ohio-
537 PM EST THU FEB 7 2019
...A CLUSTER OF SHOWERS AND THUNDERSTORM CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WIND WILL AFFECT SOUTHERN HARRISON...SOUTHERN
JEFFERSON... NORTHEASTERN GUERNSEY...NORTHERN BELMONT...SOUTH
CENTRAL TUSCARAWAS...OHIO...NORTHEASTERN MARSHALL AND SOUTHWESTERN
BROOKE COUNTIES...
At 535 PM EST, a cluster of showers and thunderstorms was centered 8
miles southwest of Freeport, moving east at 40 mph.
Wind gusts up to 50 mph and small hail are possible with this storm.
Locations impacted include...
Wheeling... Steubenville...
Martins Ferry... St. Clairsville...
Bellaire... Cadiz...
Warwood... Wellsburg...
Bethlehem... West Liberty...
Triadelphia... Clearview...
This includes the following highways...
Interstate 70 in Ohio between mile markers 186 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
LAT...LON 4021 8149 4039 8073 4029 8058 4009 8052
4000 8052 4003 8148
TIME...MOT...LOC 2235Z 268DEG 36KT 4013 8139Special weather statement, Feb 7, 6:17 PM EST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
617 PM EST THU FEB 7 2019
MDZ001-OHZ050-059-068-069-PAZ014-020>023-029-031-073>076-WVZ001>004-
012-021-509>512-080015-
Garrett-Belmont-Noble-Monroe-Jefferson-Fayette
Ridges-Greene-Westmoreland-Washington-Butler-Westmoreland
Ridges-Beaver-Fayette-Armstrong-Allegheny-Indiana-Eastern
Preston-Marshall-Ridges of Eastern Monongalia and Northwestern
Preston-Wetzel-Preston-Brooke-Marion-Monongalia-Ohio-Hancock-
617 PM EST THU FEB 7 2019
...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN GARRETT...MONROE...SOUTHEASTERN NOBLE...SOUTHEASTERN
JEFFERSON...BELMONT...SOUTHEASTERN BEAVER... SOUTHEASTERN
BUTLER...ALLEGHENY...GREENE...SOUTHERN ARMSTRONG...
FAYETTE...WASHINGTON...SOUTHERN INDIANA...WESTMORELAND...OHIO...
WETZEL...MARSHALL...BROOKE...MONONGALIA...NORTHERN
PRESTON...NORTHERN MARION AND SOUTHEASTERN HANCOCK COUNTIES...
At 614 PM EST, radar indicated a line of showers along a line
extending from 8 miles east of Weirton to Caldwell.
Movement was east at 50 mph.
Wind gusts up to 40 to 50 mph are possible with these showers.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... Morgantown...
Wheeling... McCandless Township...
Monroeville... Cranberry...
Moon Township... McMurray...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 3.
Interstate 68 in West Virginia between mile markers 1 and 32.
Interstate 70 in Ohio between mile markers 213 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 57.
Pennsylvania Turnpike between mile markers 29 and 101.
Interstate 77 in Ohio between mile markers 16 and 19.
Interstate 79 in Pennsylvania between mile markers 0 and 79.
Interstate 79 in West Virginia between mile markers 143 and 160.
Interstate 376 in Pennsylvania between mile markers 47 and 84.
LAT...LON 4016 7914 3990 7940 3979 7935 3951 7951
3953 8078 3960 8085 3961 8094 3954 8104
3965 8145 3958 8147 3959 8159 4048 8045
4079 7993 4067 7883
TIME...MOT...LOC 2314Z 252DEG 42KT 4046 8044 3973 8152Flood, Westmoreland
- When
- February 7, 11:00 PM EST to February 8, 1:30 PM EST
- Where
- Westmoreland County, 0.87 mi NE of Jones Mills to 0.67 mi N of Jones Mills
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.090, -79.340
The public reported that Indian Creek was out of its banks.
Flood, Fayette
- When
- February 8, 12:33 AM EST to 1:30 PM EST
- Where
- Fayette County, 1 mi WSW of Highhouse to 1.17 mi SW of Highhouse
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.863, -79.846
County 911 officials reported flooding along Leckrone Highhouse Road, resulting in a road closure.
Flood, Greene
- When
- February 8, 2:00 AM EST to 1:30 PM EST
- Where
- Greene County, 0.67 mi WSW of Rogersville to 0.56 mi WSW of Rogersville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.876, -80.281
County 911 officials reported a car water rescue at the intersection of Golden Oaks and West Roy Furman Highway.
Flood, Greene
- When
- February 8, 2:46 AM EST to 1:30 PM EST
- Where
- Greene County, 1.59 mi NNE of Fordyce to 1.38 mi WSW of Khedive
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.871, -80.089
County 911 officials reported flooding along the south branch of Muddy Creek Road.
Flood, Greene
- When
- February 8, 4:15 AM EST to 1:30 PM EST
- Where
- Greene County, 0.87 mi SE of Rees Mill to 0.86 mi SSE of Rees Mill
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.910, -80.220
County 911 officials reported that three people were rescued from a small pickup truck stuck in flood waters on Browns Creek Road.
Flood, Westmoreland
- When
- February 8, 5:00 AM EST to 1:30 PM EST
- Where
- Westmoreland County, 0.33 mi SSE of Latrobe to 0.66 mi SW of Cooperstown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.296, -79.378
County 911 officials reported that State Route 982 was shut down at Mission Road due to flooding.
Flood, Westmoreland
- When
- February 8, 5:00 AM EST to 1:30 PM EST
- Where
- Westmoreland County, Hahntown to 0.61 mi W of North Irwin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.330, -79.720
The public reported that streams and creeks were out of their banks in the vicinity of North Huntingdon.
Flood, Westmoreland
- When
- February 8, 9:30 AM EST to 1:30 PM EST
- Where
- Westmoreland County, 3 mi NNE of Wilpen to 2.69 mi N of Wilpen
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.321, -79.180
The public reported that State Route 259 was closed due to flooding between Bridges Trail and Laughner Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, February 7, 20191 death · 8 events
- Cold in Nevada, February 7, 20191 death · 1 event
- High Wind and High Surf in Hawaii, February 7 to 12, 2019$229,000 · 140 kt wind · 46 events
- Flooding in Illinois, February 7 to 28, 2019$930,000 · 11 events
- Tornado and Flash Flooding in Indiana, February 7, 2019$402,000 · EF0 · 21 events
- Flash Flood and Flooding in Missouri, February 7 to 8, 2019$508,000 · 1.5 in hail · 8 events
- Tornado and Flood in Indiana, February 7, 2019$150,000 · EF1 · 2 events
- Blizzard and Winter Storm in Michigan, February 7 to 8, 20193 injured · $11,000 · 16 events
- Damaging Wind and Heavy Rain in Kentucky, February 7, 2019$55,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in Illinois, February 7 to 10, 2019$40,000 · 65 kt wind · 10 events
- Blizzard and Heavy Snow in Minnesota, February 7, 201931 events
- Strong Wind in Arkansas, February 7, 2019$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806487, 806489, 806490, 806492, 806495, 806496, 806497, 806499.